Go to the meeting registration page. Show this page for printing or as short info (with end time)

CodeJam #11 - Agenda

Tuesday, 24 November 2020

CodeJam #11

The CodeJam Programme Committee is pleased to announce that this years edition of the CodeJam will be held as an online event from 24 to 26 November 2020.

Please note, all times in the schedule are Central European Times (CET = UTC + 1h).

Registration is closed now.

Info: an overview page for this event is available here.

  • [How to access the online event*]
  • [Break-out rooms**]

[*] = Info will be provided by email before the meeting
[**] = The info will be provided in the meeting

08:30-09:00
(30 min)
 Log-in to the Meeting (Waiting room)
09:00
Opening Session
09:00-09:25
(25+5 min)
 Introduction to EBRAINS (show presentation.pdf)

Opening Talk

Jan Bjaalie (UIO)
09:30-09:55
(25+5 min)
 Developer Onboarding

Session Talk

Athanasios Karmas (ATHENA)
10:00
Project Session - Introduction of projects and teams

Each project owner shortly describes the project, presents the team, and name the breakout room, the team will meet after the Opening Session. Each project might have a slightly different structure (e.g. set-up of different coding and communication environments, tutorial intro, or coffee breaks).

Some of the pre-defined projects:

* Developer onboarding
* Jupyter migration to EBRAINS
* Migration Collababoratory 1 to Collaboratory 2
* SpiNNaker-NRP Synchronisation
* Sustainable software environments for computation-heavy science
* PyTorch for spiking neural networks
* PyNN in data-heavy high-performance applications
* Developing a spiking neuronal network for controlling a robotic arm
* EBRAINS Winter of Documentation (2020-2021) Kickoff
10:00-10:08
(8+2 min)
 Developer Onboarding

During hands on sessions we will delve into existing documentation for ICEI/FENIX resources available to EBRAINS residing at various places (CSCS documentation pages, JSC documentation pages, Collabs, ICEI/FENIX Webinars, etc.) and assemble a unified (quick and dirty) documentation guide for the different infrastructures/platforms including but not limited to HPC, IaaS, Openshift, Collaboratory notebooks, Image registries, DevOps tools and many more. The aim is to elaborate on common user interaction scenarios with the infrastructure and create clear walk-through guides to complete them effortlessly. The idea is to enable a new user without any prior knowledge and understanding of the involved infrastructure/services/platforms to accomplish simple tasks on EBRAINS RI that when combined can result in the creation of simple Demos and PoCs. In that way and with all the instructions in one single document the learning curve and onboarding period on the EBRAINS RI can be clearly reduced on the one hand and the EBRAINS utilization can be facilitated on the other.
Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)
10:10-10:18
(8+2 min)
 Docker Images for Jupyter Notebooks in EBRAINS

Producing Docker images for Jupyter Notebooks and selecting one of multiple images available.
Marc MORGAN (EPFL)
10:20-10:28
(8+2 min)
 Migration Collaboratory 1 to Collaboratory 2

Migration: of storage (short presentation), of documentation (WIP), of notebooks (hands on), of web apps (hands on)
Marc MORGAN (EPFL)
10:30-10:38
(8+2 min)
 SpiNNaker-NRP Synchronisation

SpiNNaker and the NRP are integrated but they do not synchronize; SpiNNaker runs at real-time and the NRP runs as fast as it can. We have some ideas to fix this. This session could also include outside parties who would like to try the synchronisation on their own use case.
Andrew Rowley (UMAN)
10:40-10:48
(8+2 min)
 Sustainable software environments for computation-heavy science

Containerized software environments are part of best practice principles in computational sciences. While the container image provides a determinsitic and robust operation point, it typically relies on an unstructured image construction process. We will look into options to options to improve the process towards explicit dependency tracking (in terms of software packages and versions). Along the way, we will look into aspects of integration of the container image build process into CI and CR workflows.
Oliver Breitwieser (UHEI)
10:50-10:58
(8+2 min)
 PyNN in data-heavy high-performance applications

Python is suitable for many applications in data-heavy high-performance environments. However, data structures and control has to be carefully analyzed to avoid typical performance-limiting obstacles. In particular, data exchange between Python libraries and custom code sections is required to work on efficient data types such as numpy.

In this project we will focus on:

  • profiling of "common" backend code of PyNN,
  • identify bottlenecks,
  • propose and discuss possible solutions.

We will look at typical data exchange formats (numpy arrays, neo(?)) that can be a critical factor of overall runtime performance. Additionally, we will try to create recommendations on typical interfacing situations, such as Python-C++ wrapping of numpy data structures.

Eric Müller (UHEI), Christian Mauch (UHEI)
11:00-11:30
(30 min)
 Virtual Coffee Break
11:30-11:38
(8+2 min)
 PyTorch for spiking neural networks

BrainScaleS-2 is a neuromorphic hardware platform focusing on spiking neural networks but also supporting non-spiking/ANN operation. For non-spiking machine learning application "hxtorch" provides integration of this platform into PyTorch. However, PyTorch can also be used to model spiking neural networks. We will investigate this use case and work on initial support for the BSS-2 platform.
Eric Müller (UHEI), Elias Arnold (UHEI)
11:40-11:48
(8+2 min)
 Developing a spiking neuronal network for controlling a robotic arm

Hand-on session on how to develop a spiking neural network, simulate it in NEST and use it in the Neurorobotics Platform to control a robot arm.
Lorenzo Fruzzetti (SSSA), Stefano Nardo (SSSA)
11:50-11:58
(8+2 min)
 EBRAINS Winter of Documentation (2020-2021) Kickoff

The Winter of Documentation (2020-2021) is a concept similar to the Google Summer of Code, where the emphasis of all partners developing EBRAINS RI components will be placed on improving the quality and completeness of the documentation. In this CodeJam project, we will:

  • discuss a concept for user-level documentation across EBRAINS tools;
  • look into relevant content aspects to improve the quality of documentation; and
  • examine possible technical solutions for integrating documentation within EBRAINS for a consistent appearance and interactions with catalogs like the KnowledgeGraph.

The meeting will act as a kickoff session for the upcoming documentation season and allow us to learn from each other.

Sara Konradi (JUELICH)
12:00-13:00
(60 min)
 Social Time
13:00
Start working in your project

Mentors are distributed with teams to their Breakout rooms. In the meeting collab you will be able to see who is in which room to meet, discusse, drink a virtual coffee, for help, etc.

13:00-17:00
(240 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyNN in data-heavy high-performance applications
(The number of attendants for this project is limited)
Eric Müller (UHEI)

Timed actions in the Developer Onboarding Breakout room:

  • 14:00-15:00h: OpenStack tutorial (Pollux) (Alex Upton)
  • 15:15 - 16:15h: Scalable Compute tutorial (Piz Daint) (Alex Upton)
17:00
End of the Meeting Day

Wednesday, 25 November 2020

CodeJam #11, Day 2

Please note, all times in the schedule are Central European Times (CET = UTC + 1h).

08:45-09:00
(15 min)
 Log-in to the Meeting (Waiting room)
09:00-09:25
(25+5 min)
 Model Catalog integration to EBRAINS

Session Talk/Demo

Shailesh Appukuttan (CNRS)
09:30-09:55
(25+5 min)
 Progress on Provenance Tracking

Session Talk

Andrew Davison (CNRS)
10:00-10:25
(25+5 min)
 What's new in NEST?

Session Talk

A brief introduction to recent developments in the NEST simulator as well as a sneak peek at what you can expect from our next releases.

Abigail Morrison (JUELICH)
10:30-11:00
(30 min)
 Virtual Coffee Break
11:00-11:30
(30 min)
 Re-organisation of teams if needed (where we are, do we need additional project members?)All
11:30-13:00
(90 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyNN in data-heavy high-performance applications
(The number of attendants for this project is limited)
Eric Müller (UHEI)

* Developing a spiking neuronal network for controlling a robotic arm
(The number of attendants for this project is limited)
Lorenzo Fruzzetti (SSSA) and Stefano Nardo (SSSA)

* EBRAINS Winter of Documentation (2020-2021) Kickoff
(The number of attendants for this project is limited)
Sara Konradi (JUELICH)

Timed actions in the Developer Onboarding Breakout room:

  • 11:30 - 12:00 OpenShift Demo (Fabrice Gaillard, Paula Popa)
13:00-14:00
(60 min)
 Lunch
14:00-16:00
(120 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyNN in data-heavy high-performance applications
(The number of attendants for this project is limited)
Eric Müller (UHEI)

* Developing a spiking neuronal network for controlling a robotic arm
(The number of attendants for this project is limited)
Lorenzo Fruzzetti (SSSA) and Stefano Nardo (SSSA)

* EBRAINS Winter of Documentation (2020-2021) Kickoff
(The number of attendants for this project is limited)
Sara Konradi (JUELICH)

Timed actions in the Developer Onboarding Breakout room:

  • 14:00 - 14:30h: TVB deployment on OpenShift (Fabrice Gaillard, Paula Popa)
16:00-16:30
(30 min)
 Virtual Coffee Break
16:30-18:00
(90 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyNN in data-heavy high-performance applications
(The number of attendants for this project is limited)
Eric Müller (UHEI)

* Developing a spiking neuronal network for controlling a robotic arm
(The number of attendants for this project is limited)
Lorenzo Fruzzetti (SSSA) and Stefano Nardo (SSSA)

* EBRAINS Winter of Documentation (2020-2021) Kickoff
(The number of attendants for this project is limited)
Sara Konradi (JUELICH)
18:00
End of the meeting day

Thursday, 26 November 2020

CodeJam #11, Day 3

Please note, all times in the schedule are Central European Times (CET = UTC + 1h).

08:45-09:00
(15 min)
 Log-in to the Meeting (Waiting room)
09:00-09:25
(25+5 min)
 Practice and legal advice on the scope of software licensing

Session Talk

The topic of the talk is to describe the standard software licenses from a legal point of view, and which are the rights of the developer or software engineer, as the case may be, when they use a GNU or an open source code license. Additionally, the purpose of the talk will be to run a guideline overview of the best practices to follow when using a software license.

José Carlos Erdozain (PONS IP)
09:30-09:55
(25+5 min)
 Spiking models of the cerebellar microcircuit in NEST

Session Talk

Alice Geminiani (UNIPV)
10:00-10:30
(30 min)
 Virtual Coffee Break
10:30-11:00
(30 min)
 Re-organisation of teams if needed (where we are, do we need additional project members?)
11:00-12:30
(90 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyTorch for spiking neural networks
(The number of attendants for this project is limited)
Eric Müller (UHEI)

* Developing a spiking neuronal network for controlling a robotic arm
(The number of attendants for this project is limited)
Lorenzo Fruzzetti (SSSA) and Stefano Nardo (SSSA)

* EBRAINS Winter of Documentation (2020-2021) Kickoff
(The number of attendants for this project is limited)
Sara Konradi (JUELICH)

Timed actions in the Developer Onboarding Breakout room:

  • 11:00 - 12:30h: Unicore scenarios (Bernd Schuller)
12:30-13:30
(60 min)
 Lunch
13:30-15:00
(90 min)
 Project Work in paralell sessions:

* Developer Onboarding -
(The number of attendants for this project is limited)
Evita Mailli (ATHENA), Thanassis Karmas (ATHENA), Sofia Karvounari (ATHENA), Alex Upton (ETHZ)

* Jupyter migration to EBRAINS - Marc Morgan (EPFL)

* Migration of Collaboratory 1 to Collaboratory 2 - Marc Morgan (EPFL)

* SpiNNaker-NRP Synchronisation - Andrew Rowley (UMAN)

* Sustainable software environments for computation-heavy science
(The number of attendants for this project is limited)
Oliver Breitwieser (UHEI)

* PyTorch for spiking neural networks
(The number of attendants for this project is limited)
Eric Müller (UHEI)

* Developing a spiking neuronal network for controlling a robotic arm
(The number of attendants for this project is limited)
Lorenzo Fruzzetti (SSSA) and Stefano Nardo (SSSA)

* EBRAINS Winter of Documentation (2020-2021) Kickoff
(The number of attendants for this project is limited)
Sara Konradi (JUELICH)
15:00-15:30
(30 min)
 Virtual Coffee Break
15:30-17:00
(90 min)
 Final discussion of results
  • Voluntary in plenary
  • 3-5 mins each project
  • Q+A

Closing Remarks

17:00
End of the CodeJam
Contact: martina.schmalholz@kip.uni-heidelberg.de